Alert archive / Kansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 372, NWS Goodland, KS

August 7, 2018Cheyenne County, Kansas; Yuma County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at Aug 7, 2018, 9:28 PM CDT for Cheyenne County, Kansas; Yuma County, Colorado. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 7, 2018, 9:28 PM CDT (02:28 UTC)
Expired
Aug 7, 2018, 10:15 PM CDT
In force
47 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Yuma County, CO, Cheyenne County, KS

The radar

The Goodland radar (KGLD), 76 km from the middle of the area, began a volume at 02:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 7, 9:33 PM CDTHAIL 0.884 Nnw Vernon, CO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 2.5 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2018-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1316 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2018-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -49 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1316 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
1934 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
-49 m²/s²
0-3 km storm-relative helicity
-27 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-3.3

Open this sounding in Storm Lab

The text

As transmitted.

423 
WUUS53 KGLD 080228
SVRGLD
COC125-KSC023-080315-
/O.NEW.KGLD.SV.W.0372.180808T0228Z-180808T0315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
828 PM MDT TUE AUG 7 2018

The National Weather Service in Goodland has issued a

* Severe Thunderstorm Warning for...
  Southeastern Yuma County in northeastern Colorado...
  Northwestern Cheyenne County in northwestern Kansas...

* Until 915 PM MDT/1015 PM CDT/.

* At 828 PM MDT/928 PM CDT/, a severe thunderstorm was located 6
  miles southwest of Wray, moving southeast at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Wray, Vernon and Beecher Island. 

This includes Highway 385 between mile markers 220 and 244.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4004 10205 4000 10205 4000 10193 3996 10178
      3963 10210 3999 10255 4012 10234
TIME...MOT...LOC 0228Z 295DEG 23KT 4001 10230 

HAIL...1.00IN
WIND...60MPH
 
$$

024
2 follow-up statements
049 
WWUS53 KGLD 080255
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
855 PM MDT TUE AUG 7 2018

COC125-KSC023-080315-
/O.CON.KGLD.SV.W.0372.000000T0000Z-180808T0315Z/
Yuma CO-Cheyenne KS-
855 PM MDT TUE AUG 7 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM
MDT/1015 PM CDT/ FOR SOUTHEASTERN YUMA COUNTY IN NORTHEASTERN
COLORADO AND NORTHWESTERN CHEYENNE COUNTIES IN NORTHWESTERN KANSAS...

At 855 PM MDT/955 PM CDT/, a severe thunderstorm was located 6 miles
west of Haigler, or 10 miles southeast of Wray, moving east at 25
mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Wray, Vernon and Beecher Island. 

This includes Highway 385 between mile markers 224 and 241.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4004 10205 4000 10205 4000 10193 3996 10178
      3963 10210 3993 10238 4008 10219
TIME...MOT...LOC 0255Z 285DEG 23KT 3999 10207 

HAIL...1.00IN
WIND...60MPH
 
$$

024
083 
WWUS53 KGLD 080311
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
911 PM MDT TUE AUG 7 2018

COC125-KSC023-080321-
/O.EXP.KGLD.SV.W.0372.000000T0000Z-180808T0315Z/
Yuma CO-Cheyenne KS-
911 PM MDT TUE AUG 7 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN YUMA COUNTY IN
NORTHEASTERN COLORADO AND NORTHWESTERN CHEYENNE COUNTIES IN
NORTHWESTERN KANSAS WILL EXPIRE AT 915 PM MDT/1015 PM CDT/...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds are still possible with this thunderstorm.

LAT...LON 4004 10205 4000 10205 4000 10193 3996 10178
      3963 10210 3993 10238 4008 10219
TIME...MOT...LOC 0311Z 295DEG 23KT 3995 10195 

$$

024

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 8:08 PM CDT, 1 hour 20 minutes earlier.

Area forecast discussion, Aug 7, 8:08 PM CDT, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
708 PM MDT Tue Aug 7 2018

.SHORT TERM...(This evening through Wednesday)
Issued at 319 PM MDT Tue Aug 7 2018

Pops have been increased for the overnight period, as a shortwave
is expected to pass over our eastern CWA from Yuma County,
Colorado to potentially Wichita County, Kansas. Disturbance may
be enough lift to aid in thunderstorm development. Convection is
expected to develop over eastern Colorado and die off over the
plains. Biggest area of favored conditions will be the Palmer
Dive and to the east of it.

West Northwest wind flow aloft will aid in bringing in dryer
area, especially in the mid and upper levels. Model soundings are
showing favorable subsidence tomorrow. Pwat values are still
sitting ~1" in the low levels.

There is currently no well-defined synoptic support for
convection. But short term models like the HRRR and HREF are
pointing to late night convection from 06 to 12Z . MLCAPE values
are ~1000-1500 with about 35-40 knots 0-6 km shear. Expecting
isolated storms with marginally severe hail and winds.

Tonight, lows will sit in the upper 50s to lower 60s across the
Tri-State area. However, depending on convection, this may drop
5 to 10 degrees lower.

Lastly, tomorrow's highs will be in the mid to upper 80s, with
another round of slight chances for convection in the late
afternoon. An isolated severe thunderstorm or two cannot be ruled
out.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 222 PM MDT Tue Aug 7 2018

A shortwave embedded in upper level ridge flow expected over the
northern Plains by Thursday morning. This shortwave moves southeast
over eastern Kansas by Friday night. During the southeastward
progression of this shortwave, thunderstorm chances will exist for
parts of the Tri-State region during the afternoon and overnight
hours. The shortwave will extend into the southern Plains due to
upper level lows settled over Oklahoma and Texas. This trough
becomes split Sunday with the main trough over the Midwest and a
cutoff low remaining over the southern Plains. By Tuesday morning,
the cutoff low over Texas migrates northward towards strong flow
aloft creating a shortwave trough over Kansas. The migration of the
cutoff low over Kansas could potentially bring precipitation to the
Tri-State region Tuesday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 702 PM MDT Tue Aug 7 2018

Thunderstorms will be possible at the GLD terminal between 02-06Z
this evening. Otherwise, VFR conditions will prevail. Except for
gusty/erratic winds invof any thunderstorms, light/variable
winds will prevail.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...EV
LONG TERM...NEWMAN
AVIATION...VINCENT
Hazardous weather outlook, Aug 7, 7:33 PM CDT, 1 hour 55 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Goodland KS
633 PM MDT Tue Aug 7 2018

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-090045-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
633 PM MDT Tue Aug 7 2018 /733 PM CDT Tue Aug 7 2018/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THROUGH TONIGHT...

Isolated severe thunderstorms capable of producing large hail and
damaging winds will be possible in eastern Colorado and extreme
western Kansas between 6 PM and 11 PM MDT this evening.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY...

An isolated severe thunderstorm cannot be ruled out in eastern
Colorado and extreme southwestern Kansas late Wednesday afternoon and
evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

Vincent

In the hours before

Local storm report, Aug 7, 8:14 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
714 PM MDT TUE AUG 7 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0632 PM     HAIL             13 N FLAGLER            39.48N 103.02W
08/07/2018  E2.00 INCH       KIT CARSON         CO   PUBLIC

            GOLF BALL TO HEN EGG SIZE HAIL COVERING THE
            GROUND TO A DEPTH OF 6 INCHES.

&&

VINCENT
Local storm report, Aug 7, 8:23 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
723 PM MDT TUE AUG 7 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     HAIL             18 N FLAGLER            39.55N 103.06W
08/07/2018  E2.00 INCH       KIT CARSON         CO   PUBLIC

&&

VINCENT
Local storm report, Aug 7, 8:36 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
736 PM MDT TUE AUG 7 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0732 PM     HAIL             6 SE FLAGLER            39.24N 102.97W
08/07/2018  E1.00 INCH       KIT CARSON         CO   PUBLIC

&&

VINCENT
Special weather statement, Aug 7, 8:37 PM CDT, 51 minutes before
Special Weather Statement
National Weather Service Goodland KS
737 PM MDT TUE AUG 7 2018

COZ090-080200-
Yuma County CO-
737 PM MDT TUE AUG 7 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN YUMA COUNTY UNTIL
800 PM MDT...

At 737 PM MDT, Doppler radar was tracking a strong thunderstorm over
Yuma, moving east at 15 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Yuma and Eckley.

LAT...LON 4029 10257 4004 10244 3997 10275 4008 10280
      4017 10280 4018 10279
TIME...MOT...LOC 0137Z 248DEG 15KT 4011 10270

024
Local storm report, Aug 7, 8:41 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
741 PM MDT TUE AUG 7 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0739 PM     HAIL             4 ESE YUMA              40.09N 102.65W
08/07/2018  E0.88 INCH       YUMA               CO   PUBLIC

&&

VINCENT
Local storm report, Aug 7, 9:05 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
805 PM MDT TUE AUG 7 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0759 PM     HAIL             1 SSE ECKLEY            40.10N 102.48W
08/07/2018  E1.25 INCH       YUMA               CO   TRAINED SPOTTER

&&

VINCENT

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 10:16 PM CDTSpecial Weather StatementGLDCheyenne14 min
Aug 8, 1:01 AM CDTSpecial Weather StatementGLDGreeley29 min
Aug 8, 11:49 AM CDTSpecial Weather StatementGLDGraham41 min
Aug 8, 11:54 AM CDTSevere Thunderstorm WarningGLDGraham36 min
Aug 8, 12:35 PM CDTSevere Thunderstorm WarningGLDGraham8 min
Aug 8, 2:22 PM CDTSpecial Weather StatementGLDGove23 min
Aug 8, 2:28 PM CDTSevere Thunderstorm WarningGLDGove32 min
Aug 8, 2:40 PM CDTSpecial Weather StatementGLDWichita35 min
Aug 8, 2:41 PM CDTSevere Thunderstorm WarningGLDWichita19 min
Aug 8, 2:55 PM CDTSevere Thunderstorm WarningGLDGove, Logan20 min
Aug 8, 3:16 PM CDTSpecial Weather StatementGLDLogan14 min
Aug 8, 3:17 PM CDTSpecial Weather StatementGLDWichita13 min
Aug 8, 3:18 PM CDTSpecial Weather StatementGLDThomas27 min
Aug 8, 3:23 PM CDTSevere Thunderstorm WarningGLDThomas15 min
Aug 7, 7:28 PM CDTSevere Thunderstorm WarningGLDKit Carson47 min
Aug 7, 7:33 PM CDTSpecial Weather StatementGLDYuma27 min
Aug 7, 8:14 PM CDTSevere Thunderstorm WarningGLDKit Carson46 min
Aug 7, 8:37 PM CDTSpecial Weather StatementGLDYuma23 min
Aug 7, 8:47 PM CDTSevere Thunderstorm WarningGLDYuma43 min
Aug 7, 8:49 PM CDTSevere Thunderstorm WarningGLDCheyenne, Kit Carson41 min
Aug 8, 1:52 AM CDTSpecial Weather StatementGLDYuma53 min
Aug 8, 4:13 AM CDTSpecial Weather StatementGLDYuma47 min
Aug 8, 4:16 AM CDTSpecial Weather StatementGLDKit Carson44 min
Aug 8, 7:42 AM CDTSpecial Weather StatementGLDKit Carson63 min
Aug 8, 9:05 AM CDTSpecial Weather StatementGLDYuma40 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2018Severe Thunderstorm Warnings in Colorado, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.